Progesterone caused esophageal spasms?

by Jill
(Flowery Branch, GA)

After starting hormone therapy, I started to get esophageal spasms. I stopped taking progesterone (only taking the estrogen, which was bad advice by my GP) and I noticed my spasms went away.

Two years after that I started bleeding so went to a gynecologist and he put me back on just progesterone. That's when I suffered a severe esophageal spasm that sent me to the ER because it would not go away. I had water brash for hours. They treated me with an inhibitor intravenously. I searched the internet and on one site I read that progesterone can cause spasms due to the relaxing effect on the esophagus muscle.

Do you have information on this? I would like to start back on hormone therapy but afraid of the progesterone causing these spasms again. I have had a total hysterectomy (endometrial cancer caused by taking estrogen alone). I have hot flashes and night sweats. I am 73.

Comments for Progesterone caused esophageal spasms?

Click here to add your own comments

Aug 07, 2010
Progesterone caused esophageal spasms?
by: Wray

Hi Jill You mention GP's and an obgyn and hormone therapy. This makes me suspect you were given HRT, comprising synthetic oestrogen and a progestin. Then you mention being given 'progesterone' only, I suspect this again was a progestin and not progesterone. It's very unlikely you would be given progesterone by an obgyn. Progesterone does relax muscles, but this is what you need for oesophageal spasm. In fact two of the drugs commonly used for oesophageal spasms do just that. One is a calcium channel blocker which prevents the contractions of the muscle, by decreasing intracellular calcium which leads to a reduction in muscle contraction. Progesterone also blocks calcium channels. Extracellular Ca2+ is normally required for cells to contract, ie to go into spasm. So I would be highly surprised if progesterone would cause you to have oesophageal spasms. I generally recommend 100-200mg/day, but if you still have hot flushes and night sweats you would need to use about 400mg/day progesterone for about 4-5 days to stop them. Then you should reduce the progesterone very slowly. You might like to read our page on Menopause. But before you consider using progesterone please read our page on Oestrogen Dominance first. It can occur and is disconcerting if it does. You might also like to read our page on Cancer and progesterone. Finally please read our page on HRT. It might through some light on your predicament. Take care Wray

Aug 11, 2010
Having the same spasms
by: Deborah

I have noticed I am having the same spasms too since starting the natpro. I take xanax too 1mg. I found out that I have hypothyroidism and started to take synthroid. But the synthroid made my PTSD worse so I had to quit taking it. I found that when I was taking the synthroid the spasms stopped. But they are back again. I am only taking the xanax and the natpro. I will be starting the energy boost tomorrow. I hope to find out how to get these esophageal spasms to stop.

Aug 13, 2010
Having the same spasms
by: Wray

Hi Deborah Although xanax can cause nausea, vomiting and abdominal distress, there is no mention of oesophageal spasms. So in all probability it has been caused by oestrogen, as this increases smooth muscle tone, leading to constriction. As I mentioned in my comment to Jill, progesterone does relax muscles. Please read the web page on Oestrogen Dominance. This explains the stimulatory affect progesterone initially has on oestrogen. I would hope given time, the spasms stop, I would be surprised if they didn't. Try rubbing the cream down from your throat to your stomach when one occurs and see if that helps. Take care Wray

Jan 17, 2011
esophageal spasms
by: Anonymous

http://alexandra-lifewithdignity.blogspot.com/
about esophageal spasms

Mar 10, 2011
Progesterone caused esophageal spasms
by: Jill

After my ER visit due to esaphageal spasms, I had a hyserectomy due to endometrial cancer. Taking estrogen alone caused it. (bad advise by my GP). I, therefore, cannot take any hormones. My GYN/oncologist recommended low dose anti-depressent and that has stopped the hot flases and night sweats. I still believe that the progesterone was causing esophageal spasms. I had been taking estrogen and progesterone for years and decided I would like to try and get off them but got the night sweats so bad. My GP suggested I take just the estrogen for that helps the hot flashes. For 3 years taking just the estrogen I had no spasms. Then my GYN put me on just progesterone because I started bleeding; that's when the bad attack of spasms occurred.

Mar 23, 2011
Progesterone caused esophageal spasms
by: Wray

Hi Jill Yes, that was bad advice to tell you to take oestrogen only. As I said in my previous answer, you were not given progesterone, but a progestin. Progesterone cannot cause spasms, it's a potent muscle relaxer. The oestrogen and progesterone were not natural, but synthetic versions. Please read through those web pages I gave you, and in particular read the papers on them. This will give you a better idea of why you got the Cancer. This page too has plenty of papers showing how progesterone is used to prevent or reverse cancer. You might like to read these papers here, here here, which explain the difference between progesterone and progestins. Take care Wray

Feb 12, 2012
Spasms with hrt
by: Anonymous

I was just given Prempro a few months ago and within a few weeks of starting, i got the spasms too. I went to an ent who said probably reflux which ive never had. I stopped the prempro, they went away. I started the prempro again last week and guess what? the spasms are back.

Mar 13, 2013
progesterone intolerance
by: dot

I'm fine when I take estrogen only, but have very bad reactions to progesterone - constant migraine and dizziness, depression, nausea.
I hope to have a hysterectomy so that I can continue using estrogen without the need to use progesterone too.
My estrogen levels have been fluctuating, and declining, since my early 30's.
When my estrogen intake is high, I have no problems with muscle spasms, but when estrogen is low ( though higher than zero) I get terrible fasiculations and cramps.
When I have no estrogen my muscle cramps stop, but I have very stiff muscles.

Mar 16, 2013
progesterone intolerance
by: Wray

Hi Dot It seems if you're taking oestrogen, which is on prescription only, that your doctor is not giving you progesterone but a progestin. These can have severe side effects, see our page on HRT. Oestrogen itself is a mitogen, so increasing the risk of cancer. It also causes Insulin Resistance which can lead to heart disease. There's a list on the HRT page of all the adverse side effects of oestrogen. Progesterone relaxes muscles, so too does magnesium. Cramps can be helped by magnesium and the amino acid taurine. Please try these in preference to taking oestrogen or having a hyst. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...